Alert archive / Tennessee / Freeze Warnings in 2021

Freeze Warning 3, NWS Nashville, TN

April 21, 202121 counties in Tennessee

NWS Nashville, TN issued this freeze warning at Apr 21, 2021, 2:13 AM CDT for 21 counties in Tennessee. It took effect at Apr 21, 2021, 11:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2021, 2:13 AM CDT (07:13 UTC)
In effect from
Apr 21, 2021, 11:00 PM CDT
Expired
Apr 22, 2021, 8:00 AM CDT
In force
9 hr
Issued by
NWS Nashville, TN
All 21 counties

Bedford County, TN, Cannon County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, DeKalb County, TN, Fentress County, TN, Grundy County, TN, Jackson County, TN, Macon County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, White County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 74 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2754 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WWUS74 KOHX 210713
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
213 AM CDT Wed Apr 21 2021

TNZ008>011-028>034-062>066-075-077>080-221300-
/O.UPG.KOHX.FZ.A.0001.210422T0500Z-210422T1300Z/
/O.NEW.KOHX.FZ.W.0003.210422T0400Z-210422T1300Z/
Sumner-Macon-Clay-Pickett-Wilson-Trousdale-Smith-Jackson-Putnam-
Overton-Fentress-Rutherford-Cannon-De Kalb-White-Cumberland-
Bedford-Coffee-Warren-Grundy-Van Buren-
Including the cities of Hendersonville, Gallatin, Goodlettsville,
Lafayette, Celina, Byrdstown, Lebanon, Mount Juliet, Hartsville, 
Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, 
Livingston, Jamestown, Allardt, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, and Spencer
213 AM CDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM CDT
THURSDAY...

* WHAT...Sub-freezing temperatures in the low 30s expected, with
  upper 20s possible on the Cumberland Plateau.

* WHERE...Eastern half of Middle Tennessee.

* WHEN...From 11 PM this evening to 8 AM CDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TNZ005>007-023>027-056>061-093>095-221300-
/O.NEW.KOHX.FR.Y.0003.210422T0400Z-210422T1300Z/
Stewart-Montgomery-Robertson-Houston-Humphreys-Dickson-Cheatham-
Davidson-Perry-Hickman-Lewis-Williamson-Maury-Marshall-Wayne-
Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, Erin, 
Tennessee Ridge, Waverly, New Johnsonville, McEwen, Dickson, 
Ashland City, Kingston Springs, Nashville, Linden, Lobelville, 
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Clifton, Waynesboro, Lawrenceburg, and Pulaski
213 AM CDT Wed Apr 21 2021

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Western half of Middle Tennessee.

* WHEN...From 11 PM this evening to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
842 
WWUS74 KOHX 220720
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
220 AM CDT Thu Apr 22 2021

TNZ009>011-029>034-063>066-077>080-221315-
/O.NEW.KOHX.FR.Y.0004.210423T0500Z-210423T1200Z/
/O.CON.KOHX.FZ.W.0003.000000T0000Z-210422T1300Z/
Macon-Clay-Pickett-Trousdale-Smith-Jackson-Putnam-Overton-
Fentress-Cannon-De Kalb-White-Cumberland-Coffee-Warren-Grundy-
Van Buren-
Including the cities of Lafayette, Celina, Byrdstown, Hartsville,
Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, 
Livingston, Jamestown, Allardt, Woodbury, Smithville, Sparta, 
Crossville, Tullahoma, Manchester, McMinnville, Altamont, 
Coalmont, and Spencer
220 AM CDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT
FRIDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 28. For the Frost Advisory, temperatures as low as 34 will 
  result in frost formation.

* WHERE...Eastern half of Middle Tennessee.

* WHEN...For the Freeze Warning, until 8 AM CDT this morning. 
  For the Frost Advisory, from midnight tonight to 7 AM CDT 
  Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TNZ008-028-062-075-221300-
/O.CON.KOHX.FZ.W.0003.000000T0000Z-210422T1300Z/
Sumner-Wilson-Rutherford-Bedford-
Including the cities of Hendersonville, Gallatin, Goodlettsville,
Lebanon, Mount Juliet, Murfreesboro, Smyrna, La Vergne, 
and Shelbyville
220 AM CDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the low 30s expected, with 
  upper 20s possible on the Cumberland Plateau.

* WHERE...Eastern half of Middle Tennessee.

* WHEN...Until 8 AM CDT today.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TNZ005>007-023>027-056>061-093>095-221300-
/O.CON.KOHX.FR.Y.0003.000000T0000Z-210422T1300Z/
Stewart-Montgomery-Robertson-Houston-Humphreys-Dickson-Cheatham-
Davidson-Perry-Hickman-Lewis-Williamson-Maury-Marshall-Wayne-
Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, Erin, 
Tennessee Ridge, Waverly, New Johnsonville, McEwen, Dickson, 
Ashland City, Kingston Springs, Nashville, Linden, Lobelville, 
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Clifton, Waynesboro, Lawrenceburg, and Pulaski
220 AM CDT Thu Apr 22 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Western half of Middle Tennessee.

* WHEN...Until 8 AM CDT today.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
687 
WWUS74 KOHX 221310
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
810 AM CDT Thu Apr 22 2021

TNZ009>011-029>034-063>066-077>080-222000-
/O.EXP.KOHX.FZ.W.0003.000000T0000Z-210422T1300Z/
/O.CON.KOHX.FR.Y.0004.210423T0500Z-210423T1200Z/
Macon-Clay-Pickett-Trousdale-Smith-Jackson-Putnam-Overton-
Fentress-Cannon-De Kalb-White-Cumberland-Coffee-Warren-Grundy-
Van Buren-
Including the cities of Lafayette, Celina, Byrdstown, Hartsville,
Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, 
Livingston, Jamestown, Allardt, Woodbury, Smithville, Sparta, 
Crossville, Tullahoma, Manchester, McMinnville, Altamont, 
Coalmont, and Spencer
810 AM CDT Thu Apr 22 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
CDT FRIDAY...
...FREEZE WARNING HAS EXPIRED...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Eastern Portion of Middle Tennessee just west of and
  across Cumberland Plateau Region. 

* WHEN...For Frost Advisory, midnight tonight to 7 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TNZ008-028-062-075-221415-
/O.EXP.KOHX.FZ.W.0003.000000T0000Z-210422T1300Z/
Sumner-Wilson-Rutherford-Bedford-
Including the cities of Hendersonville, Gallatin, Goodlettsville,
Lebanon, Mount Juliet, Murfreesboro, Smyrna, La Vergne, 
and Shelbyville
810 AM CDT Thu Apr 22 2021

...FREEZE WARNING HAS EXPIRED...

The freeze warning for these locations has expired.

$$

TNZ005>007-023>027-056>061-093>095-221415-
/O.EXP.KOHX.FR.Y.0003.000000T0000Z-210422T1300Z/
Stewart-Montgomery-Robertson-Houston-Humphreys-Dickson-Cheatham-
Davidson-Perry-Hickman-Lewis-Williamson-Maury-Marshall-Wayne-
Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, Erin, 
Tennessee Ridge, Waverly, New Johnsonville, McEwen, Dickson, 
Ashland City, Kingston Springs, Nashville, Linden, Lobelville, 
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Clifton, Waynesboro, Lawrenceburg, and Pulaski
810 AM CDT Thu Apr 22 2021

...FROST ADVISORY HAS EXPIRED...

The frost advisory for these locations has expired.

$$
JB Wright

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this freeze warning went out at Apr 21, 12:40 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 21, 12:40 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1240 AM CDT Wed Apr 21 2021

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Interesting forecast into the rest of the evening and overnight
hours as much colder air is racing down I-24 from our northwest.
The actual surface cold front is already half way through Middle
TN, but the moisture is lagging behind the front. Moisture is
beginning to move into our northwestern counties and will remain
as a cold rain to start. As the colder air mass plows into Middle
TN there could be a brief period of transition to a rain/snow
mix. Reports to our northwest into Kentucky have had a snow
reports, but the moisture is beginning to outrun the colder air
ever so slightly. Nonetheless, do not be alarmed if there is a
brief window of some white stuff falling from the sky, the ground
is way too warm for there to be any issues. Colder air may reach
the Plateau quick enough for a little more snow flurries early
tomorrow morning, but again the ground is too warm for any
accumulation. Get ready for quite the temperature difference
overnight with most places falling 30+ degrees from today's high
until the morning's low. Windy conditions expected overnight and
into the morning knocking wind chills to below freezing. Waking
up tomorrow will feel much different than today. Any remaining
moisture will move off to our west by the time most wake up
tomorrow, but the colder air will be left behind and hang around
for much of tomorrow.

&&

.AVIATION...
06Z TAF DISCUSSION.

Will experience decreased flight categories between 06Z and 13Z
at all terminals as a line of -SHRA with some -SHSN potential mix
moves through the area. Will begin to see cigs return to VFR by
13Z at CKV, 14Z at BNA/MQY, and 17Z at CSV. Winds will remain
predominantly from the N/NW through the TAF period.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Thursday morning for
Bedford-Cannon-Clay-Coffee-Cumberland-De Kalb-Fentress-Grundy-
Jackson-Macon-Overton-Pickett-Putnam-Rutherford-Smith-Sumner-
Trousdale-Van Buren-Warren-White-Wilson.

&&

DISCUSSION......Adcock
AVIATION........Adcock
Hazardous weather outlook, Apr 20, 5:02 AM CDT, 21 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Tue Apr 20 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-211015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Tue Apr 20 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Freeze Watch is in effect from late Wednesday evening through the
mid morning hours Thursday for eastern Middle Tennessee where low
temperatures will be around and just below freezing by sunrise
Thursday.

Low temperatures Thursday morning will be in the lower to
mid 30s elsewhere across the mid state allowing widespread frost to
develop. In addition, patchy frost will be possible again Friday
morning mainly along the Cumberland Plateau.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

06

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:13 AM CDTFrost AdvisoryOHXCheatham, Davidson, Dickson, Giles, Hickman, Houston and 11 more30 hr

Nearby

Freeze Warnings in Tennessee, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.